Hemochromatosis describes a condition where iron and ferritin levels are too high in the body. With hemochromatosis, too much iron gets absorbed from the food we eat, which elevates iron to dangerously high levels. Chronic elevation of iron can have severe consequences, which include:
Hemochromatosis is a hereditary condition associated with an HFE gene mutation. Put simply, the mutation causes excessive amounts of iron absorption. If you inherit two abnormal genes, you may develop hemochromatosis. However, if you only inherit one abnormal gene, you are unlikely to develop hemochromatosis.
Make sure you eat a wide variety of nutritious foods in your diet. This includes fruits, vegetables, cereals, dairy products and meat/meat alternatives. Think, the more colour, the better.
Be mindful about vitamin C. Large amounts of vitamin C can increase iron absorption. The vitamin C contained in fruits and vegetables will not significantly impact on your iron levels (so don't stress about that!). However, vitamin C supplements should be avoided, except when directed by your doctor.
Avoid taking iron supplements or iron-fortified foods. Be mindful of energy drinks, energy bars and multivitamins which may contain traces of iron.
It's essential to be mindful about alcohol consumption. Excessive drinking can affect the body's iron stores and scar the liver.
If you have a family member with the condition, or you start to develop symptoms of hemochromatosis, organise an appointment with your GP. Your doctor will perform a genetic test, to determine the presence of the hemochromatosis gene. A blood test will also be completed to determine iron stores in the blood.
If you've been diagnosed with hemochromatosis, you'll need to have some blood removed. The timing and amount of blood taken will be determined by your GP.
Book a dietetic consult at CQ Nutrition if you're concerned about nutrition and hemochromatosis. We are here to provide you with tailored advice and strategies to manage appropriate iron levels and reduce the risk of adverse complications.
Written by Annabel Johnston, BAppSc&MDietPrac